Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 175, NWS Bismarck, ND

July 3, 2018Burleigh County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2018, 11:35 PM CDT for Burleigh County, Morton County, North Dakota. It was in force for 55 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2018, 11:35 PM CDT (04:35 UTC)
Expired
Jul 4, 2018, 12:30 AM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burleigh County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 23 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 11:50 PM CDTTSTM WND GST 601 E Crown Butte Lake, NDHAM RADIO OPERATOR. ALSO HAD JUST SMALLER THAN DIME SIZE HAIL.
Jul 4, 12:04 AM CDTHAIL 0.751 Nw Mandan, NDNEAR MANDAN HIGH SCHOOL.
Jul 4, 12:10 AM CDTHAIL 11 Nnw Bismarck, NDSPORADIC NICKEL TO QUARTER SIZE HAIL NEAR THE CAPITOL BUILDING IN BISMARCK. HEAVY RAIN RESULTING IN PONDING IN THE STREET.
Jul 4, 12:12 AM CDTHAIL 0.753 N Bismarck, NDNORTH SIDE OF BISMARCK.
Jul 4, 12:14 AM CDTHAIL 0.884 Ene Bismarck, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 9:39 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

472 
WUUS53 KBIS 040435
SVRBIS
NDC015-059-040530-
/O.NEW.KBIS.SV.W.0175.180704T0435Z-180704T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1135 PM CDT TUE JUL 3 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southwestern Burleigh County in south central North Dakota...
  Eastern Morton County in south central North Dakota...

* Until 1230 AM CDT.

* At 1134 PM CDT, severe thunderstorms were located along a line
  extending from near Lake Harmon to 8 miles northwest of St. Anthony
  to 11 miles west of Shields, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Mandan, Lake Harmon and St. Anthony around 1140 PM CDT.
  Flasher around 1150 PM CDT.
  Bismarck and Lincoln around 1200 AM CDT.
  Menoken around 1210 AM CDT.
  Wing around 1225 AM CDT.

Other locations impacted by these severe thunderstorms include Double
Ditch Indian Village, Fort Rice, Baldwin, Crown Butte Lake, Breien,
Fort Abraham Lincoln State Park, University Of Mary and Huff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4637 10105 4637 10130 4651 10130 4698 10113
      4698 10094 4703 10088 4714 10029 4664 10058
      4663 10065 4659 10056 4657 10059 4653 10054
      4650 10058 4643 10059 4641 10069 4638 10072
      4640 10074 4639 10088 4641 10088 4630 10105
TIME...MOT...LOC 0434Z 242DEG 37KT 4696 10102 4669 10105 4629 10136 

HAIL...1.00IN
WIND...60MPH
 
$$

HOLLAN
1 follow-up statement
909 
WWUS53 KBIS 040454 RRA
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1154 PM CDT TUE JUL 3 2018

NDC015-059-040530-
/O.CON.KBIS.SV.W.0175.000000T0000Z-180704T0530Z/
Burleigh ND-Morton ND-
1154 PM CDT TUE JUL 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHWESTERN BURLEIGH AND EASTERN MORTON COUNTIES...

At 1153 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Wilton to Bismarck to 9 miles
northeast of Shields, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Trained weather spotters. 60 mph wind gusts were reported 
         near Crown Butte Lake.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Bismarck and Lincoln around 1200 AM CDT.
  Mcdowell Dam Recreation Area around 1205 AM CDT.
  Menoken around 1210 AM CDT.
  Wing around 1225 AM CDT.

Other locations impacted by these severe thunderstorms include Double
Ditch Indian Village, Fort Rice, Baldwin, Crown Butte Lake, Breien,
Fort Abraham Lincoln State Park, University Of Mary and Huff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4637 10105 4637 10130 4651 10130 4698 10113
      4698 10094 4703 10088 4714 10029 4664 10058
      4663 10065 4659 10056 4657 10059 4653 10054
      4650 10058 4643 10059 4641 10069 4638 10072
      4640 10074 4639 10088 4641 10088 4630 10105
TIME...MOT...LOC 0453Z 241DEG 37KT 4705 10077 4678 10081 4635 10101 

HAIL...0.88IN
WIND...60MPH
 
$$

HOLLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:18 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 3, 10:18 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1018 PM CDT Tue Jul 3 2018

.UPDATE...
Issued at 1003 PM CDT Tue Jul 3 2018

Severe thunderstorm watch #261 has been issued for almost all of
western and central North Dakota. There are two main areas of
concern with the activity currently moving into western North
Dakota. One will be the complex of storms over eastern Montana as
it approaches the Williston area and northwest North Dakota. The
other will be the activity that has already started moving into
the southwest from northwest South Dakota, which has already
prompted a severe thunderstorm warning over Bowman county. Coverage
and intensity should increase as the low level jet kicks in over
the next 1 to 3 hours. Should storms hold together, they are
likely to approach the Bismarck/Mandan area in the 06z to 08z
time frame, possibly transitioning into a severe QLCS as it
approaches the James River Valley. Populated precipitation chances
with the latest iteration of the time lagged HRRR which seems to
have a decent handle on the ongoing convection.

UPDATE Issued at 641 PM CDT Tue Jul 3 2018

No major changes were needed for this update. Just tweaked
precipitation chances through 12z using a blend of the latest time
lagged HRRR and the latest run of CONSSHORT guidance. Still think
a strong to severe storm may be possible in the next couple of
hours over the far southern James River Valley. The next round,
that will enter the southwest around 02z to 05z, will likely track
across the southern third of the forecast area through the
overnight hours. Some of these storms may also become strong to
severe.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 206 PM CDT Tue Jul 3 2018

The main forecast issue in the short term period will be
thunderstorm chances tonight.

Currently, low pressure was situated over central South Dakota
with a warm front into eastern North Dakota, and a weak inverted
trough into north central-northwest ND. The area of low pressure
and warm front will remain nearly stationary through this evening.
Low pressure will continue to develop over eastern Montana and
the western Dakotas ahead of an upper low and associated shortwave
trough currently tracking through the northern Rockies.

We continue to destabilize this afternoon over the Dakotas with
current MLCAPE values around 500-1000J/kg north to nearly 3000J/kg
over portions of the southern James River Valley, and a broad area
of 50-60 knots of deep layer shear over most of the state of ND.

CAMS have been pretty consistent in developing two areas of
convection this afternoon/early evening. The first is along the
Canadian border over northwest/north central ND in an area of
steepening low level lapse rates. Even though deep layer shear is
significant here, mid level lapse rates lag behind the central and
southern portion of the state and CAPE values are more meager.
The southern James River Valley and into northeast South Dakota is
the second area of convection to focus on early in the forecast
period. Very unstable airmass exists here with steep mid level
lapse rates and abundant low level moisture. The threat for very
large hail will exist here as well as possible tornadoes,
especially as you get farther south, along the far southern tier
counties and moreso into South Dakota. This will be the favored
area to monitor late this afternoon into this evening.

Later tonight the aforementioned shortwave trough should have
fired convection over the northern high plains and it will be
making its way into the Dakotas. Some of the CAMS suggest another
possible bowing segment somewhere in the vicinity of the ND/SD
border. There may be another area that clips the northwest portion
of the state, associated with the upper low. The threat of severe
weather in this area is more uncertain, with a marginal risk from
SPC up to the Canadian border.

The upper trough finally pushes convection completely through the
forecast area by the morning of the 4th. This will bring clearing
skies from west to east in the morning and mostly sunny but breezy
to windy conditions in the afternoon. Highs will range from the
mid 70s to mid 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 206 PM CDT Tue Jul 3 2018

Wednesday night through Saturday, an upper level western ridge
builds behind the exiting upper low, and this ridge expands into
the Plains. This should result in a generally thunderstorm free
period with a warming trend. However, an isolated storm due to the
heating of the day can not be completely ruled out somewhere in
the forecast area. Look for highs Thursday from 75-85F, warming
to 85-95 for Friday and Saturday. On Saturday afternoon we see
heat indices rise to around 100F ahead of a cold front that pushes
through the forecast area, bringing a chance of thunderstorms.
Will need to monitor for possible heat advisory conditions, but
thinking now that we will not reach criteria for a long enough
period.

Another strong upper level shortwave moves east out of the Pacific
Northwest Saturday/Saturday night, dampening the upper ridge and
bringing chances of showers and thunderstorms to our area Saturday
night, followed by a more zonal flow across our area Sunday
through Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 641 PM CDT Tue Jul 3 2018

Another round of strong to severe storms is likely to enter
southwest North Dakota around 02z to 05z, before increasing in
coverage and making its way across the forecast area.
Thunderstorms will be possible at all sites during the overnight
hours, but the best chance for large hail and strong winds will
generally remain over the southern third of the forecast area. For
the most part, VFR conditions and light winds are expected, but
winds may become erratic with temporary visibility reductions
under heavier storms.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...ZH
Hazardous weather outlook, Jul 3, 9:58 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
958 PM CDT Tue Jul 3 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-050300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
958 PM CDT Tue Jul 3 2018 /858 PM MDT Tue Jul 3 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Rest of Tonight

There is a chance of thunderstorms tonight. Some storms will be
severe with large hail and damaging winds. The greatest risk of
severe weather during this timeframe will be over western and
central North Dakota.

Strong to severe storms will possibly last into the early morning
hours on Independence day. In addition, any storms that develop
this afternoon through tonight will be capable of producing very
heavy rainfall, leading to localized flooding.

Severe thunderstorm watch #261 has been issued for most of western
and central North Dakota through 4 AM CDT or 3 AM MDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe storms may linger overnight and into early
Independence Day morning, with strong winds and very heavy
rainfall being the greatest threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed overnight over western and
central North Dakota.

ZH

In the hours before

Special weather statement, Jul 3, 9:24 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
824 PM MDT TUE JUL 3 2018

NDZ043-040315-
Bowman-
824 PM MDT TUE JUL 3 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN COUNTY UNTIL
915 PM MDT...

At 824 PM MDT, strong thunderstorms were clustered 6 miles south of
Ladner, or 14 miles northwest of Buffalo, moving northeast at 55 mph.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Wind gusts to 50 mph and half inch hail are also possible with these
storms.

Locations impacted include...
Bowman, Scranton, Rhame, Mud Buttes, Griffin, Gascoyne, Sunset Butte,
Bowman Haley Dam and Buffalo Springs.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4595 10400 4627 10397 4627 10300 4618 10299
      4595 10305
TIME...MOT...LOC 0224Z 220DEG 49KT 4574 10374

HEINERT
Local storm report, Jul 3, 10:10 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 PM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     8 E BOWMAN HALEY DAM    45.96N 103.09W
07/03/2018  E60 MPH          BOWMAN             ND   LAW ENFORCEMENT

            NO HAIL, VERY HEAVY RAIN, AND FREQUENT
            LIGHTNING WITH THE WIND.

&&

NJH
Special weather statement, Jul 3, 10:37 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1037 PM CDT TUE JUL 3 2018

NDZ034-041-042-044-045-040415-
Grant ND-Hettinger ND-Sioux ND-Adams ND-Morton ND-
1037 PM CDT TUE JUL 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SIOUX...
SOUTHEASTERN HETTINGER...NORTHWESTERN MORTON...GRANT AND SOUTHEASTERN
ADAMS COUNTIES UNTIL 1115 PM CDT/1015 PM MDT/...

At 1036 PM CDT/936 PM MDT/, strong thunderstorms were located along a
line extending from 4 miles northwest of Almont to near Opal.
Movement was northeast at 30 mph.

Penny size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Glen Ullin, Elgin, New Salem, Carson, New Leipzig, Almont,
Morristown, North Lemmon, Heart Butte Dam, Fish Creek Dam, Thunder
Hawk, Judson, Lark, Leith, Heil, Bentley and Sweet Briar Lake.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT/300 AM
MDT/ for south central and southwestern North Dakota.

LAT...LON 4594 10228 4698 10182 4698 10109 4594 10150
TIME...MOT...LOC 0336Z 237DEG 25KT 4676 10160 4492 10242

HOLLAN
Local storm report, Jul 3, 11:16 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1116 PM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     HAIL             4 NNE HEIL              46.45N 101.68W
07/03/2018  E1.00 INCH       GRANT              ND   PUBLIC

            HAIL LASTED TWO MINUTES. VERY HEAVY RAIN
            LASTED 45 MINUTES.

&&

NJH
Local storm report, Jul 3, 11:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1121 PM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HEAVY RAIN       5 NW NEW SALEM          46.90N 101.49W
07/03/2018  M2.00 INCH       MORTON             ND   CO-OP OBSERVER

            STILL RAINING. NO FLOODING YET.

&&

JV
Local storm report, Jul 3, 11:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1124 PM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     5 NNE SKAAR             47.46N 104.00W
07/03/2018  E60 MPH          MCKENZIE           ND   PUBLIC

            REPORT RELAYED THROUGH NWS GLASGOW, MONTANA.

&&

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:24 PM CDTSpecial Weather StatementBISBowman51 min
Jul 3, 9:48 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Slope57 min
Jul 3, 10:21 PM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark54 min
Jul 3, 10:24 PM CDTSevere Thunderstorm WarningBISMcKenzie66 min
Jul 3, 10:37 PM CDTSpecial Weather StatementBISGrant, Morton38 min
Jul 3, 10:55 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux65 min
Jul 3, 11:30 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie48 min
Jul 3, 11:32 PM CDTAreal Flood AdvisoryBISBurleigh, Emmons, Grant, McLean, Mercer, Morton and 3 more6 hr
Jul 3, 11:43 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver62 min
Jul 3, 11:45 PM CDTFlash Flood WarningBISBurleigh, Morton2 hr
Jul 3, 11:49 PM CDTSevere Thunderstorm WarningBISGrant, Sioux56 min
Jul 3, 11:52 PM CDTSpecial Weather StatementBISWilliams53 min
Jul 4, 12:16 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan, Wells59 min
Jul 4, 12:42 AM CDTSpecial Weather StatementBISMcKenzie, Williams48 min
Jul 4, 12:46 AM CDTSevere Thunderstorm WarningBISEmmons, Logan44 min
Jul 4, 1:14 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells61 min
Jul 4, 1:24 AM CDTSevere Thunderstorm WarningBISMcIntosh44 min
Jul 4, 1:38 AM CDTFlash Flood WarningBISEmmons5 hr
Jul 4, 2:32 AM CDTAreal Flood AdvisoryBISMcIntosh6 hr
Jul 4, 3:15 AM CDTSpecial Weather StatementBISDickey, LaMoure45 min
Jul 4, 3:20 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.